March 2020 Br J Cardiol 2020;27:27–30 doi: 10.5837/bjc.2020.006
Digital healthcare is being introduced to the management of heart failure as a consequence of innovations in information technology. Advancement in technology enables remote symptom and device monitoring, and facilitates early detection and treatment of heart failure exacerbation, potentially improving patient outcomes and quality of life. It also provides the potential to redesign our heart failure healthcare system to one with greater efficacy through resource-sparing, computer-aided decision-making systems. Although promising, there is, as yet, insufficient evidence to support the widespread implementation of digital healthcare. Patient-related barriers include user characteristics and health status; privacy and security concerns; financial costs and lack of accessibility of digital resources. Physician-related barriers include the lack of infrastructure, incentive, knowledge and training. There are also a multitude of technical challenges in maintaining system efficiency and data quality. Furthermore, the lack of regulation and legislation regarding digital healthcare also prevents its large-scale deployment. Further education and support and a comprehensive workable evaluation framework are needed to facilitate confident and widespread use of digital healthcare in managing patients with heart failure.
March 2020 Br J Cardiol 2020;27:31–3 doi: 10.5837/bjc.2020.007
J William McEvoy, Michael Keane, Justin Ng
The ASPirin in Reducing Events in the Elderly trial (ASPREE) contributed important knowledge about primary cardiovascular disease (CVD) prevention among healthy older adults. The finding that daily low-dose aspirin (LDA) does not statistically prevent disability or CVD among adults aged over 70 years when compared with placebo, but does significantly increase risk of haemorrhage, immediately influenced clinical practice guidelines. In this article, we discuss nuances of the trial that may impact the extrapolation of the ASPREE trial results to the everyday individual clinical care of older adults.
March 2020 Br J Cardiol 2020;27:40 doi: 10.5837/bjc.2020.008
Grace Lydia Goss, Tarik Salem Ahmed Salim, John Huish, Gethin Ellis
A 78-year-old man presented to the emergency department with recurrent episodes of syncope precipitated by a variety of strong aromas. He denied chest pain, breathlessness or palpitations. There were no headaches, no blurred vision or limb weakness or seizure-like activity. On recovery, he had no post-ictal symptoms. He was initially discharged after initial investigations, including electrocardiogram (ECG), were normal. On the way to the main entrance, while passing cleaning equipment (which included strongly smelling bleach), he experienced a further syncopal episode. He was taken into the resuscitation bay, attached to cardiac monitoring and referred to the medical on-call team. When approached by the medical registrar on call (who was wearing ‘powerful’ aftershave), the patient commented the scent was precipitating a further attack. The registrar reviewed the cardiac monitor captured in figure 1 and witnessed a prolonged pause followed by asystole. Cardiopulmonary resuscitation (CPR) was commenced for approximately one minute, at which point there was a spontaneous recovery of cardiac output and a quick recovery to baseline.
March 2020 Br J Cardiol 2020;27:37–40 doi: 10.5837/bjc.2020.009
Alexander Birkinshaw, Pankaj Sharma, Thang S Han
Aldosterone/renin ratio (ARR) is commonly used to screen for primary hyperaldosteronism (Conn’s disease). A number of drugs can alter ARR measurements, thus requiring omission before testing. However, hormonal agents such as the combined oral contraceptive (COCP) or progestogen-only pill (POP) are not listed for omission. A 20-year-old woman was referred to the endocrinology team, following investigations for syncope by her cardiologist, when ARR was found to be elevated. She was taking POP (Cerelle®) while having ARR measured. After omitting POP for four weeks, plasma aldosterone concentration was reduced by 52% (from 560 pmol/L to 271 pmol/L, reference range: 100–450 pmol/L), plasma renin concentration increased by 253% (from 3.6 mU/L to 12.7 mU/L, reference range: 5.4–30 mU/L) and ARR reduced from 156 to 21 (–86.5%) (reference range: <80 suggests Conn’s unlikely). To the best of our knowledge, this is the first reported case of POP-related false-positive ARR screening for primary hyperaldosteronism. Omission of POP should, therefore, be considered in women undergoing ARR measurement.
January 2020 Br J Cardiol 2020;27:19–23 doi: 10.5837/bjc.2020.002 Online First
Simon G Findlay, Ruth Plummer, Chris Plummer
Recent advances in immune therapy for cancer have significantly improved the clinical outcomes of patients with advanced cancers, where prognosis has historically been very poor. With these new treatments have come new toxicities and, as the use of immunotherapy increases, we will see an increasing incidence of immune-related adverse events, with patients presenting as an emergency. It is important that all cardiologists, and other physicians who see these patients, are aware of life-threatening immune-related toxicities, in addition to their recommended investigation and treatment.
We describe a patient with acute cardiotoxicity secondary to immune therapy to illustrate the complexity of these adverse cardiovascular events, providing recommendations for screening, diagnosis and management.
MEETING REPORT Online First